Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 65, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 23, 1997, 8:11 PM CDT for Roberts County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 1997, 8:11 PM CDT (01:11 UTC)
- Expired
- May 23, 1997, 9:00 PM CDT
- In force
- 49 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Roberts County, TX
The radar
The Amarillo radar (KAMA), 105 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 2254 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 240112 RRA SVRAMA TXC393-240200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 811 PM CDT FRI MAY 23 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 900 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...WESTERN ROBERTS COUNTY AT 809 PM THE AMARILLO DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN WESTERN ROBERTS COUNTY JUST WEST OF HIGHWAY 78 7 MILES NORTH OF PAMPA. THE STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS TO 55 MPH. A BRIEF TORNADO IS ALSO POSSIBLE. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTR0UCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:43 PM CDT, 4 hours 28 minutes earlier.
Area forecast discussion, May 23, 3:43 PM CDT, 4 hours 28 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 324 PM CDT FRI MAY 23 1997 SFC TROF ON A LINE FM GAG TO SHAMROCK BACK TO CVS. BEST MOISTURE CONVERGENCE FM NTRANS POINTS TO SCNTRL/SE FA WHERE WINDS MORE PERPENDICULAR TO TROF. SFC WINDS SLOW TO RESPOND TO APPROACHING SHRTWV VCNTY NM STATE LINE. DPS REMAIN IN 50 TO 55 DEGREE RANGE BEHIND TROF EXCEPT ACRS EXTREME SRN TX PNHDL WHERE DRY SLOT HAS WORKED ALONG TROF AXIS E OF CVS. WILL MAINTAIN VERY SLIGHT POPS BEHIND TROF AS KFDX INDICATING QUITE A FEW ECHOES ACRS NE NM...FM TAD TO ABQ...BETTER COVERAGE WILL OF COURSE BE ALONG AND AHEAD OF TROF. ...UPDATE... ACKNOWLEDGED SPC MCD/HAVE BEEN WATCHING CELLS TRAINING ALONG BOUNDARY WITH RAINFALL AMNTS 5+ INCHES LAST 2 HRS ACRS LIBSCOMB CO. WILL ISSUE FFA TO COVER COUNTIES ALONG BOUNDARY WHERE CONVECTION FCST TO PERSIST AND NEW STUFF DEVELOP SWRD INTO GRAY CO. EXPECT BOUNDARY TO RETREAT OVERNIGHT AND SATURDAY AS NEXT SHRTWV ROTATES AROUND UPR TROF DIGGING INTO 4 CORNERS. TROF AXIS EXPECTED TO BE MORE N-S ORIENTED ON SAT AS IT MIXES INTO CNTRL/E ZNS BY AFTN. WILL THUS KEEP HIGHEST POPS ACRS ERN ZNS. 60HR AVN HOLDS SFC BOUNDARY ACRS WRN ZNS ON SUN AND WILL KEEP AT LEAST SLGHT CHC POPS THROUGH SUN NIGHT. IN EXTENDED...UPR LOW FCST TO LIFT QUICKLY NE ON MON WITH AREA DRYING OUT. WILL TAPER POPS TO 0 ON TUE. HGHTS RISE AGAIN WED BETWEEN EXITING SYSTEM AND NEXT TROF DIGGING INTOJ SW US. .AMA... TX...FLASH FLOOD WATCH TX005-009-010-014 THROUGH TONIGHT. OK...NONE. COBB
In the hours before
Special weather statement, May 23, 6:13 PM CDT, 1 hour 58 minutes before
OKZ003-TXZ004-005-009-010-013>015-018>020-232345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CDT FRI MAY 23 1997 THE SEVERE THUNDERSTORM WATCH NUMBER 312 FOR BEAVER COUNTY HAS BEEN CANCELED. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TEXAS PANHANDLE... OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY... WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH. CARUSO
Special weather statement, May 23, 6:14 PM CDT, 1 hour 57 minutes before
OKZ003-TXZ004-005-009-010-013>015-018>020-232345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 614 PM CDT FRI MAY 23 1997 THE SEVERE THUNDERSTORM WATCH NUMBER 312 FOR BEAVER COUNTY HAS BEEN CANCELED. THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES IN THE TEXAS PANHANDLE... OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY... WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH. CARUSO
Special weather statement, May 23, 7:44 PM CDT, 27 minutes before
TXZ004-005-009-010-013>015-018>020-240115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 745 PM CDT FRI MAY 23 1997 THE SEVERE THUNDERSTORM WATCH NUMBER 312 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF THE TEXAS PANHANDLE... OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY... WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. CARUSO
Special weather statement, May 23, 7:45 PM CDT, 26 minutes before
TXZ004-005-009-010-013>015-018>020-240115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 745 PM CDT FRI MAY 23 1997 THE SEVERE THUNDERSTORM WATCH NUMBER 312 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES OF THE TEXAS PANHANDLE... OCHILTREE...LIPSCOMB...HEMPHILL...ROBERTS...CARSON...GRAY... WHEELER...ARMSTRONG...DONLEY...AND COLLINGSWORTH. THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THIS AREA. CARUSO
Local storm report, May 23, 8:03 PM CDT, 8 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
803 PM CDT FRI MAY 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM MIAMI TX .88 INCH HAIL
05/23/97 ROBERTS REPORTED BY SHERIFF
GOEHRINGLocal storm report, May 23, 8:04 PM CDT, 7 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
803 PM CDT FRI MAY 23 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM MIAMI TX .88 INCH HAIL
05/23/97 ROBERTS REPORTED BY SHERIFF
GOEHRINGThe office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 9:55 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 50 min |
| May 24, 5:00 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 35 min |
| May 24, 5:24 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 61 min |
| May 24, 6:01 PM CDT | Severe Thunderstorm Warning | AMA | Hansford | 64 min |
| May 24, 6:16 PM CDT | Severe Thunderstorm Warning | AMA | Potter | 49 min |
| May 24, 6:47 PM CDT | Severe Thunderstorm Warning | AMA | Carson, Hutchinson | 63 min |
| May 24, 6:59 PM CDT | Severe Thunderstorm Warning | AMA | Donley | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.